Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA

July 20, 2014San Benito County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Jul 20, 2014, 2:55 PM PDT for San Benito County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2014, 2:55 PM PDT (21:55 UTC)
Expired
Jul 20, 2014, 3:50 PM PDT
In force
55 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

County San Benito County, CA

The radar

The San Joaquin Valley radar (KHNX), 103 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS56 KMTR 202155
SVRMTR
CAC069-202300-
/O.NEW.KMTR.SV.W.0001.140720T2155Z-140720T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
255 PM PDT SUN JUL 20 2014

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A

* SEVERE THUNDERSTORM WARNING FOR...
  SAN BENITO COUNTY IN WESTERN CALIFORNIA...

* UNTIL 400 PM PDT

* AT 252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AS    
  WELL AS HEAVY DOWNPOURS AND POSSIBLY FLASH FLOODING. THIS STORM    
  WAS LOCATED OVER SAN BENITO COUNTY...OR 28 MILES EAST OF PINNACLES 
  NATIONAL PARK. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3648 12087 3653 12071 3637 12064 3634 12077
TIME...MOT...LOC 2155Z 308DEG 2KT 3638 12070

$$

CANEPA
2 follow-up statements
753 
WWUS56 KMTR 202230
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 PM PDT SUN JUL 20 2014

CAC069-202300-
/O.CON.KMTR.SV.W.0001.000000T0000Z-140720T2300Z/
SAN BENITO CA-
330 PM PDT SUN JUL 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR SAN BENITO COUNTY...

AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AS WELL AS HEAVY DOWNPOURS AND POSSIBLY FLASH FLOODING. THIS 
STORM WAS LOCATED OVER SAN BENITO COUNTY...OR 28 MILES EAST OF 
PINNACLES NATIONAL PARK. THIS STORM WAS MOVING EAST AT 5 MILES PER HOUR.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3648 12087 3653 12071 3637 12064 3634 12077
TIME...MOT...LOC 2229Z 180DEG 0KT 3638 12070

$$

CANEPA
249 
WWUS56 KMTR 202250
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
350 PM PDT SUN JUL 20 2014

CAC069-202259-
/O.CAN.KMTR.SV.W.0001.000000T0000Z-140720T2300Z/
SAN BENITO CA-
350 PM PDT SUN JUL 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SAN BENITO COUNTY HAS BEEN 
CANCELLED...

THIS THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS BUT IT'S STILL 
CAPABLE OF PRODUCING SMALL HAIL AS WELL AS HEAVY DOWNPOURS THROUGH 5 
PM. 

LAT...LON 3648 12087 3653 12071 3637 12064 3634 12077
TIME...MOT...LOC 2249Z 180DEG 0KT 3638 12070

$$

CANEPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:40 PM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 20, 1:40 PM PDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
140 PM PDT SUN JUL 20 2014

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO SPREAD HIGH
CLOUDS...SPRINKLES AND A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
DISTRICT THROUGH TONIGHT. A DRYING TREND WILL DEVELOP BY MONDAY AS
ONSHORE FLOW RETURNS TO THE REGION. LOOK FOR DRY AND SEASONABLE
WEATHER TO LAST THROUGH WEDNESDAY WITH AN INLAND WARMING TREND BY
LATER IN THE WEEK AS STRONG HIGH PRESSURE BUILDS OVER THE REGION.

&&

.DISCUSSION...AS OF 1:40 PM PDT SUNDAY...CLIMATOLOGY SHOWS THAT
LIGHTNING IS SCARCE IN THE GREATER BAY AREA AND TODAY WE ARE
SEEING WHY. AT FIRST GLANCE THINGS LOOK ABOUT AS IDEAL AS ONE CAN
IMAGINE FOR TRIGGERING AT LEAST ISOLATED T-STORMS. WE'VE GOT A
WELL DEFINED SHORTWAVE ROTATING INTO THE EASTERN CWA UNDER A
GENERAL SOUTHEAST (I.E. MOIST) WIND FLOW. THE OLD RULE OF THUMB
FOR CALIFORNIA IS THAT SOUTHEAST FLOW WILL BRING MONSOONSAL
MOISTURE. OF COURSE THIS IS TRUE BUT IT SEEMS THAT IF YOU WANT TO
SEE CONVECTION ACROSS THE BAY AREA THE MORE IDEAL SCENARIO IS
STORMS COMING IN FROM THE PACIFIC WITH A SHORTWAVE OFFSHORE AND
VERY WARM SURFACE TEMPS. ANYWAY IN ADDITION TO THE
SHORTWAVE...ABUNDANT MOISTURE...JULY SUN ANGLE WE ALSO HAVE AT
LEAST MARGINAL INSTABILITY WITH MODIFIED TOTAL TOTALS IN EXCESS OF
30. ALL OF THIS HAS LEAD TO CONTINUAL RETURNS ALOFT ON THE RADAR
BUT ONLY TRACE AMOUONTS OF PRECIP AND NO LIGHTNING...SO FAR.

AS WE MOVE THROUGH THE REMINDER OF THE AFTERNOON THE FORECAST WILL
CONTINUE TO SHOW SPRINKLES WITH SLIGHT CHANCE OF T-STORMS MAINLY
OVER EASTERN MONTEREY AND SAN BENITO COUNTY.

IT APPEARS THAT AFTER TONIGHT THE MONSOON MOISTURE AND ASSOCIATED
PRECIP CHANCES WILL SHIFT NORTH OF OUR CWA AS THE SYNOPTIC FLOW
TURNS MORE WSW WITH A WEAK TROUGH SOUTHWEST OF POINT CONCEPTION.

THE FORECAST FOR THE START OF THE WORK WEEK WILL FEATURE
SEASONABLE TEMPERATURES. ONE INTERESTING ITEM IS HOW MILD THE SEA
SURFACE TEMPERATURES (SST) OFF THE COAST ARE. BUOY 28 NEAR POINT
PIEDRAS BLANCAS WAS UP TO 68 DEGREES SST YESTERDAY AND TODAY MOST
OF THE COASTAL BUOYS ARE RUNNING IN THE LOW TO MID 60S AND EVEN BODEGA
BAY BUOY IS 59 (MILD FOR THEM). THIS IS ALL DO TO A LACK OF
UPWELLING WHICH IS FORECAST TO CONTINUE AS LIGHT SOUTHERLY WINDS
CONTINUE ACROSS THE COASTAL WATERS AT LEAST THROUGH MIDWEEK. THESE
MILD SST WILL KEEP ARE OVERNIGHT LOWS FAIRLY MILD.

ONSHORE FLOW THROUGH WEDS WILL KEEP TEMPERATURES SEASONABLY MILD
WITH CONTINUED QUIET WEATHER. THE TREND FOR THE SECOND HALF OF THE
WEEK WILL FEATURE INLAND WARMING AS THE FOUR-CORNERS HIGH EXPANDS
WESTWARD AS THE MIDWEEK SHORTWAVE THAT WILL BRING WIND TO THE
PACNW WILL PASS INTO THE NORTHERN ROCKIES. THIS PATTERN SHOULD
BRING MORE WIDESPREAD INLAND 90S AND LOWER 100S BY THURSDAY AND
FRIDAY. LONG RANGE FORECAST WILL HAVE TO MONITOR ANOTHER WEAK
SHORTWAVE BY NEXT WEEKEND THAT WILL LIKELY HAVE IMPACTS FOR THE
MOUNTAINS OUTSIDE OUR CWA.

&&

.AVIATION...AS OF 10:45 AM PDT SUNDAY...VFR CONDITIONS EXPECTED
THROUGH MUCH OF THE AFTERNOON AND EARLY EVENING HOURS WITH
CONTINUED HIGH CLOUDS STREAMING ACROSS THE REGION. ISOLATED
SHOWERS REMAIN POSSIBLE THROUGH THE DAY WITH A POSSIBLE
THUNDERSTORM OR TWO THIS AFTERNOON...GENERALLY LOW CONFIDENCE FOR
THUNDERSTORMS. LOWERING CIGS EXPECTED LATE TONIGHT INTO EARLY
MONDAY MORNING.

VICINITY OF KSFO...VFR CONDITIONS WITH WESTERLY WINDS INCREASING
TO 10 TO 15 KT THIS AFTERNOON WITH GUSTS TO 22 KT. VICINITY
SHOWERS POSSIBLE THROUGHOUT THE DAY...YET LITTLE IMPACT EXPECTED.
POSSIBLE RETURN OF MVFR/IFR CIGS EARLY MONDAY MORNING. LOW
CONFIDENCE ON STRATUS RETURN OVER TERMINAL.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO. HIGHER CONFIDENCE ON
STRATUS RETURN OVER APPROACH MONDAY MORNING.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WITH VICINITY SHOWERS
POSSIBLE LATER THIS AFTERNOON AND EVENING. MVFR/IFR CIGS RETURN
LATE TONIGHT AND CONTINUE THROUGH MONDAY MORNING. MODERATE
CONFIDENCE.

&&

.MARINE...AS OF 10:45 AM PDT SUNDAY...A WEAK SURFACE PRESSURE
GRADIENT ACROSS THE COASTAL WATERS WILL MAINTAIN LIGHT WINDS AND
GENTLE SEAS THROUGH EARLY NEXT WEEK. NORTHWESTERLY WINDS WILL
INCREASE BY MIDWEEK AS A THERMAL TROUGH DEVELOPS OVER INTERIOR
CALIFORNIA.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...SF BAY NORTH OF THE BAY BRIDGE UNTIL 8 PM

&&

PUBLIC FORECAST: RWW
AVIATION/MARINE: RGASS

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:54 AM PDTSmall Craft AdvisoryMTR17 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.